Alert archive / Missouri / Areal Flood Warnings in 2016

Areal Flood Warning 13, NWS Kansas City, MO

June 21, 201611 counties in Missouri

NWS Kansas City, MO issued this areal flood warning at Jun 21, 2016, 11:27 AM CDT for 11 counties in Missouri. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2016, 11:27 AM CDT (16:27 UTC)
Expired
Jun 21, 2016, 8:30 PM CDT
In force
9 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Caldwell County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Linn County, MO, Livingston County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 142 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WGUS43 KEAX 211627
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1127 AM CDT TUE JUN 21 2016

MOC025-049-061-063-075-079-081-115-117-211-227-220130-
/O.NEW.KEAX.FA.W.0013.160621T1627Z-160622T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON MO-SULLIVAN MO-LIVINGSTON MO-HARRISON MO-GRUNDY MO-
DAVIESS MO-LINN MO-GENTRY MO-WORTH MO-CALDWELL MO-DEKALB MO-
1127 AM CDT TUE JUN 21 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLOOD WARNING FOR...
  NORTHEASTERN CLINTON COUNTY IN NORTHWESTERN MISSOURI...
  SOUTHWESTERN SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI...
  LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI...
  GRUNDY COUNTY IN NORTH CENTRAL MISSOURI...
  DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
  LINN COUNTY IN NORTH CENTRAL MISSOURI...
  GENTRY COUNTY IN NORTHWESTERN MISSOURI...
  WORTH COUNTY IN NORTHWESTERN MISSOURI...
  NORTHERN CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...
  DEKALB COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 830 PM CDT TUESDAY

* AT 1124 AM CDT...DOPPLER RADAR INDICATES EARLIER HEAVY RAIN OF
  THREE TO SEVEN INCHES OF RAIN HAVE FALLEN. FLOODING IS STILL
  CONTINUING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CAMERON...CHILLICOTHE...TRENTON...BROOKFIELD...BETHANY...
  MARCELINE...HAMILTON...GALLATIN...ALBANY...STANBERRY...MAYSVILLE...
  KING CITY...GRANT CITY...JAMESPORT...BUCKLIN...MEADVILLE...
  GILMAN CITY...BRECKENRIDGE...PATTONSBURG AND LACLEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. ALL
INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS IMMEDIATELY.

&&

LAT...LON 4023 9374 3995 9285 3971 9286 3970 9335
      3974 9363 3967 9422 4000 9460 4056 9463
      4057 9452

$$

MURRAY
1 follow-up statement
217 
WGUS83 KEAX 220131
FLSEAX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
831 PM CDT TUE JUN 21 2016

MOC025-049-061-063-075-079-081-115-117-211-227-220141-
/O.EXP.KEAX.FA.W.0013.000000T0000Z-160622T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON MO-SULLIVAN MO-LIVINGSTON MO-HARRISON MO-GRUNDY MO-
DAVIESS MO-LINN MO-GENTRY MO-WORTH MO-CALDWELL MO-DEKALB MO-
831 PM CDT TUE JUN 21 2016

...THE FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN CLINTON...
SOUTHWESTERN SULLIVAN...LIVINGSTON...SOUTHERN HARRISON...GRUNDY...
DAVIESS...LINN...GENTRY...WORTH...NORTHERN CALDWELL AND DEKALB
COUNTIES...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 4023 9374 3995 9285 3971 9286 3970 9335
      3974 9363 3967 9422 4000 9460 4056 9463
      4057 9452

$$

MELL

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Jun 21, 6:32 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 21, 6:32 AM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
632 AM CDT TUE JUN 21 2016

.Discussion...
Issued at 419 AM CDT TUE JUN 21 2016

Well, at least some folks in the region are getting rain. Monday
afternoon a cold front settled in across northern Missouri, which in
the heat of the day was responsible for sparking thunderstorms
across northern Missouri. This initial afternoon activity ramped
down around sunset, but the onset of the nocturnal jet help
reinvigorate storms during the late night hours. Additionally, the
nocturnal jet has kept storms developing along an elevated boundary
arching from east central Nebraska into northwest and north central
Missouri. The persistent isentropic assent across this boundary has
kept storms percolating well into the early morning hours, with
individual storms moving southeast as they develop. This has already
resulted in some areas of northern Missouri getting raked by
multiple storms, causing some local flooding issues.

For the rest of Today...morning convection will persist across north
central and northeast Missouri though sunrise with the help of the
nocturnal jet. As such, it's expected that the what storms are
ongoing at sunrise will start to dissipate as the nocturnal jet
mixes out in the heat of the morning. This should focus any
remaining activity across far northeast Missouri and parts of Iowa
farther north and east late this morning and into the afternoon
hours. As such, the risk of further severe storms looks rather low
after this early morning activity moves out. Otherwise, with the
frontal boundary lifting back to the north as a warm front, expect
temperatures to be rather hot again, though the cloud cover and
lingering convection should take the edge off the heat across north
central through northeast Missouri, leaving highs up there in the
80s. Farther south and west, read along and south of the Missouri
River, temperatures will likely range through the low to mid 90s
with heat indices bubbling up around 100 degrees.

Wednesday continue to look like the hottest day of the week. Models
all point at shortwave trough moving through the prevailing
westerlies to our north today through Wednesday. As such the thermal
ridge axis will get bent over across eastern Kansas and Missouri,
spreading 850mb temperatures in the mid-20 centigrade across the
region. Abundant sunshine, southerly winds, and a bit of extra
heating ahead of the weak cold front that the northern Plains trough
is dragging with it, should all help to send afternoon highs well
into mid to upper 90s. Add in the moisture from our recent rain, and
expected heat indices for Wednesday will range around 105 to 110
degrees.

Wednesday night on through the weekend...will see more unsettled
weather prevailing. After the blast furnace of a day Wednesday, a
weak cold front is expected to settle into northern Missouri, much
like Monday's settling front -though timing is slightly different-.
This will give us a chance for storms again Thursday night into
Friday. While storms will once again likely be rather scattered in
nature, the general trend will take the edge of the heat from
Wednesday, with highs falling back into the low 90s and upper 80s
for the tail end of the work week and into the weekend.
Additionally, expect another northern Plains shortwave trough, this
one a bit bigger and more robust, to move across the Plains dragging
yet another storm inducing front across eastern Kansas and Missouri
this weekend keeping the hope of rain alive for those that haven't
seen much lately.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 631 AM CDT TUE JUN 21 2016

For the KC terminals, it should be a boring 24 hours in the TAFs as
VFR conditions are expected to persist through the day and overnight
hours as thunderstorms across northern Missouri are expected to stay
up across northern Missouri. However, have included VCTS for KSTJ
given its vicinity to the axis of the storms. Otherwise, expect
surface winds to generally prevail from the south once any
interfering surface boundary from the thunderstorms wash out this
morning. Winds tonight might start coming up as a strong low level
jet works in across western Missouri tonight, which might also result
in some low level wind shear overnight.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Jun 21, 6:02 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 AM CDT TUE JUN 21 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
602 AM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG THUNDERSTORMS PRODUCING TORRENTIAL RAIN ARE POSSIBLE THIS
 MORNING...MAINLY ACROSS FAR NORTH CENTRAL AND NORTHEAST MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 HEAT INDEX VALUES MAY REACH 105 DEGREES ON WEDNESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Jun 21, 7:02 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 AM CDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       GALLATIN                39.91N 93.96W
06/21/2016  M6.00 INCH       DAVIESS            MO   TRAINED SPOTTER

            EVENT TOTAL SO FAR

&&

32
Special weather statement, Jun 21, 7:48 AM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
748 AM CDT TUE JUN 21 2016

MOZ007-008-016-017-211315-
PUTNAM MO-SULLIVAN MO-ADAIR MO-SCHUYLER MO-
748 AM CDT TUE JUN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...
SOUTHWESTERN SCHUYLER...SOUTHEASTERN PUTNAM AND NORTHWESTERN ADAIR
COUNTIES UNTIL 815 AM CDT...

AT 748 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UNIONVILLE...MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NOVINGER...GREENTOP AND WORTHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4039 9304 4050 9294 4038 9254 4018 9270
TIME...MOT...LOC 1248Z 297DEG 30KT 4043 9294

MURRAY
Local storm report, Jun 21, 7:49 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
749 AM CDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     HEAVY RAIN       PATTONSBURG             40.05N 94.14W
06/21/2016  M4.25 INCH       DAVIESS            MO   TRAINED SPOTTER

            EVENT TOTAL SO FAR

&&

32
Special weather statement, Jun 21, 8:17 AM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
817 AM CDT TUE JUN 21 2016

MOZ008-017-211345-
ADAIR MO-SCHUYLER MO-
817 AM CDT TUE JUN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCHUYLER AND
NORTHEASTERN ADAIR COUNTIES UNTIL 845 AM CDT...

AT 817 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREENTOP...OR 11 MILES SOUTH OF LANCASTER...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIRKSVILLE...QUEEN CITY...GREENTOP AND BRASHEAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4027 9268 4044 9262 4041 9235 4013 9235
TIME...MOT...LOC 1317Z 282DEG 37KT 4036 9255

MURRAY
Special weather statement, Jun 21, 8:33 AM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 AM CDT TUE JUN 21 2016

MOZ002-004-012-013-211400-
GENTRY MO-NODAWAY MO-ANDREW MO-DE KALB MO-
833 AM CDT TUE JUN 21 2016

...SPECIAL WEATHER STATEMENT...

AT 832 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF SAVANNAH...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KING CITY...UNION STAR...BOLCKOW...ROSENDALE...COSBY...GUILFORD...
REA AND HELENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4010 9493 4021 9475 3999 9441 3982 9466
TIME...MOT...LOC 1332Z 313DEG 19KT 4010 9477

MURRAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:01 PM CDTAreal Flood AdvisoryEAXChariton, Linn, Sullivan3 hr
Jun 20, 7:16 PM CDTSpecial Weather StatementEAXRay29 min
Jun 20, 8:00 PM CDTSpecial Weather StatementEAXRandolph30 min
Jun 20, 10:24 PM CDTSpecial Weather StatementEAXCaldwell51 min
Jun 20, 11:24 PM CDTSpecial Weather StatementEAXClay36 min
Jun 20, 11:42 PM CDTSevere Thunderstorm WarningEAXClay33 min
Jun 21, 12:00 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte45 min
Jun 21, 12:07 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Ray38 min
Jun 21, 12:34 AM CDTSevere Thunderstorm WarningEAXJackson, Lafayette41 min
Jun 21, 1:16 AM CDTSpecial Weather StatementEAXLafayette44 min
Jun 21, 2:10 AM CDTAreal Flood WarningEAXDaviess, DeKalb, Gentry6 hr
Jun 21, 4:56 AM CDTAreal Flood WarningEAXDaviess, Gentry, Harrison, Worth6 hr
Jun 21, 5:26 AM CDTFlash Flood WarningEAXDaviess, DeKalb, Gentry, Harrison4 hr
Jun 21, 6:42 AM CDTAreal Flood WarningEAXGrundy, Linn, Livingston3 hr
Jun 21, 7:48 AM CDTSpecial Weather StatementEAXAdair27 min
Jun 21, 8:13 AM CDTAreal Flood WarningEAXDaviess, DeKalb, Gentry3 hr
Jun 21, 8:17 AM CDTSpecial Weather StatementEAXAdair28 min
Jun 21, 8:33 AM CDTSpecial Weather StatementEAXAndrew27 min
Jun 21, 9:31 AM CDTRiver Flood WarningEAXLinn, Livingston60 hr
Jun 21, 9:31 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days
Jun 21, 10:03 AM CDTAreal Flood WarningEAXGrundy, Linn, Livingston117 min
Jun 21, 2:47 PM CDTExcessive Heat WarningEAXClay, Jackson, Platte30 hr
Jun 21, 2:47 PM CDTHeat AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 28 more30 hr

Nearby

Areal Flood Warnings in Missouri, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.